|LETTER TO THE EDITOR
|Year : 2013 | Volume
| Issue : 2 | Page : 335-336
Fatal vincristine-induced acute neurotoxicity mimicking Guillain-Barré syndrome
Illias Tazi1, Hatim Nafil1, Sanaa Zaoui2, Lahoucine Mahmal1
1 Department of Hematology, Chu Mohamed VI, Cadi Ayyad University Marrakech, Morocco
2 Department of Pharmacology, Cadi Ayyad University Marrakech, Morocco
|Date of Web Publication||13-Jun-2013|
Department of Hematology, Chu Mohamed VI, Cadi Ayyad University Marrakech
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Tazi I, Nafil H, Zaoui S, Mahmal L. Fatal vincristine-induced acute neurotoxicity mimicking Guillain-Barré syndrome. J Can Res Ther 2013;9:335-6
Vincristine (VCR) is a chemotherapeutic agent commonly cause distal axonal degeneration in a dose-related fashion by binding to tubulin and thereby blocking its polymerization into microtubules.  VCR has been linked to the development of sensory-motor axonal polyneuropathy, autonomic neuropathy and cranial nerve neuropathies in a dose-dependent manner. 
A 55-year-old Moroccan man with no antecedent infections illness was referred to us because of lack of appetite and early fullness of two months duration. At the time of admission, examination revealed a febrile patient with peripheral lymphadenopathy. An abdominal examination revealed a tender mass 18x15 cm in size in the epigastric region. No neurological abnormality was present. Upper gastrointestinal endoscopy demonstrated a tumor of the cardia invading the distal corpus. Histologic examination concluded of a diagnosis of " de novo diffuse large B-cell lymphoma". Laboratory investigations showed haemoglobin of 8 g/dL, white cell count of 7,400/L and platelets of 280,000/L. LDH was 1600 U/L. Human immunodeficiency virus serology was negative.Bone marrow examination showed a diffuse infiltration of lymphoid cells. Cerebrospinal fluid (CSF) examination was normal. The patient was classified as stage IV (High-risk group).
Because of the large tumor masses, therapy with VCR (2 mg, day 1), cyclophosphamide (400 mg/m 2 , day 1) and prednisolone (100 mg, days 1-5) was started immediately (COP regimen).
On day 8 of the chemotherapy, he developed acute fulminant progressive weakness in the lower extremities with total areflexia, while the reflexes in the upper extremities were nearly intact. Neurological examination showed no evidence of sensory or cranial nerve involvement. CSF biochemistry, cytology, cell counts and culture were otherwise unremarkable. There was no serological evidence of specific infections. Standard nerve conduction studies were suggestive of axonal motor sensory neuropathy involving lower extremities with no evidence of demyelination. Brain and whole-spine MRI were normal. A gadolinium-enhanced dorsal and lumbosacral spinal cord MRI was normal.
VCR neuropathy seemed to be the cause of the patient's neurological symptoms. On the basis of the clinical course and neurologic tests, a diagnosis of GBS was made. Intravenous immunoglobulin was initiated at standard doses (0.4 g/Kg/day during 5 days). Despite appropriate intensive care, his condition deteriorated rapidly and progressed into fatal respiratory paralysis. The patient died afterward.
Patients with lymphoma frequently develop neurologic abnormalities. The differential diagnosis depends on the clinical setting, but mainly includes nerve root neoplastic infiltration, chemotherapy induced neurotoxicity and paraneoplastic neurological syndrome.
GBS is an inflammatory demyelinating symmetrical polyneuropathy involving peripheral and cranial nerves and roots. The pathogenesis of GBS is unclear, but there is strong evidence for an immune-mediated process.  It has been described in association with various infectious, such as Epstein-barr virus, cytomegalovirus, human immunodeficiency virus and Campylobacter jejuni.  GBS in the context of NHL treatment with Vincristine has been rarely observed.  It appears 2+/-19 weeks after the commencement of VCR. 
Several factors may have contributed to the development of GBS in this patient, including NHL itself, a possible antecedent infection suggested by the fever. In our patient, an extensive viral screen did not reveal a specific etiologic agent.
| > References|| |
|1.||Peltier AC, Russell JW. Recent advances in drug-induced neuropathies Curr Opin Neurol 2002;15:633-8. |
|2.||Verstappen CC, Koeppen S, Heimans JJ, Huijgens PC, Scheulen ME, Strumberg D, et al. Dose-related vincristine-induced peripheral neuropathy with unexpected off-therapy worsening. Neurology 2005;64:1076-7. |
|3.||Kaida K, Kusunoki S. Guillain-Barré syndrome: update on immunobiology and treatment. Expert Rev Neurother 2009;9:1307-19. |
|4.||Re D, Schwenk A, Hegener P, Bamborschke S, Diehl V, Tesch H. Guillain-Barré syndrome in a patient with non-Hodgkin's lymphoma. Ann Oncol 2000;11:217-20. |
|5.||Bradley WG, Lassman LP, Pearce GW, Walton JN. The neuromyopathy of vincristine in man. Clinical, electrophysiological and pathological studies. J Neurol Sci 1970;10:107-31. |